A sample text widget

Etiam pulvinar consectetur dolor sed malesuada. Ut convallis euismod dolor nec pretium. Nunc ut tristique massa.

Nam sodales mi vitae dolor ullamcorper et vulputate enim accumsan. Morbi orci magna, tincidunt vitae molestie nec, molestie at mi. Nulla nulla lorem, suscipit in posuere in, interdum non magna.

I am 38 years old and have been taking birth control since I was 17 and I am no longer having a period or if I do it is mild. Is this normal and should I be alarmed?

The symptoms you are reporting appear consistent with menopause. Additional symptoms such as hot flashes, loss of libido, fatigue, and irritability would all point to the diagnosis of menopause. The average age for menopause in modern women is approximately 50-52 years. By definition, a woman is menopausal if she has no menses for a period of 12 months and all other medical reasons have been excluded.

It is unlikely that birth control pills are contributing to your diminished periods unless you have recently changed pills. Undergoing menopause at the age of 38 is not uncommon especially if there is a family history of early menopause (if your mother, aunts, sisters, grandmothers all had early menopause, then it is likely you will undergo early menopause). However, you should be evaluated for medical causes of your decreasing periods.

Hormone levels fluctuate daily based on a variety of factors; they are a poor indicator of menopause and should not be used to diagnose menopause. However, an ultrasound to evaluate the endometrial lining is often performed for anovulatory (not ovulating) women around the age of menopause or post-menopausal who are still having vaginal spotting or continuous vaginal bleeding.

All women are recommended to have yearly visits to their gynecologist. However, a visit in the near future is warranted if you are concerned about your symptoms. Your gynecologist can evaluate the cause of your decreased periods and provide a diagnosis. If it turns out you are indeed in menopause, your doctor should also take you off the birth control pills.